ITEM VIEW

Liver toxicity associated with tuberculosis chemotherapy in the REMoxTB study

dc.contributor.authorTweed, Conor Duncanen_ZA
dc.contributor.authorWills, Genevieve Helenen_ZA
dc.contributor.authorCrook, Angela M.en_ZA
dc.contributor.authorDawson, Rodneyen_ZA
dc.contributor.authorDiacon, Andreas H.en_ZA
dc.contributor.authorLouw, Cheryl E.en_ZA
dc.contributor.authorMcHugh, Timothy D.en_ZA
dc.contributor.authorMendel, Carlen_ZA
dc.contributor.authorMeredith, Sarahen_ZA
dc.contributor.authorMohapi, Leratoen_ZA
dc.contributor.authorMurphy, Michael E.en_ZA
dc.contributor.authorMurray, Stephenen_ZA
dc.contributor.authorMurthy, Saraen_ZA
dc.contributor.authorNunn, Andrew J.en_ZA
dc.contributor.authorPhillips, Patrick P. J.en_ZA
dc.contributor.authorSingh, Kashaen_ZA
dc.contributor.authorSpigelman, M.en_ZA
dc.contributor.authorGillespie, S. H.en_ZA
dc.date.accessioned2018-04-03T06:25:20Z
dc.date.available2018-04-03T06:25:20Z
dc.date.issued2018-03-28
dc.identifier.citationTweed, C. D., et al. 2018. Liver toxicity associated with tuberculosis chemotherapy in the REMoxTB study. BMC Medicine, 16:46, doi:10.1186/s12916-018-1033-7
dc.identifier.issn1741-7015 (online)
dc.identifier.otherdoi:10.1186/s12916-018-1033-7
dc.identifier.urihttp://hdl.handle.net/10019.1/103245
dc.descriptionCITATION: Tweed, C. D., et al. 2018. Liver toxicity associated with tuberculosis chemotherapy in the REMoxTB study. BMC Medicine, 16:46, doi:10.1186/s12916-018-1033-7.
dc.descriptionThe original publication is available at https://bmcmedicine.biomedcentral.com
dc.description.abstractBackground: Drug-induced liver injury (DILI) is a common complication of tuberculosis treatment. We utilised data from the REMoxTB clinical trial to describe the incidence of predisposing factors and the natural history in patients with liver enzyme levels elevated in response to tuberculosis treatment. Methods: Patients received either standard tuberculosis treatment (2EHRZ/4HR), or a 4-month regimen in which moxifloxacin replaced either ethambutol (isoniazid arm, 2MHRZ/2MHR) or isoniazid (ethambutol arm, 2EMRZ/2MR). Hepatic enzymes were measured at 0, 2, 4, 8, 12 and 17 weeks and as clinically indicated during reported adverse events. Patients included were those receiving at least one dose of drug and with two or more hepatic enzyme measurements. Results: A total of 1928 patients were included (639 2EHRZ/4HR, 654 2MHRZ/2MHR and 635 2EMRZ/2MR). DILI was defined as peak alanine aminotransferase (ALT) ≥ 5 times the upper limit of normal (5 × ULN) or ALT ≥ 3 × ULN with total bilirubin > 2 × ULN. DILI was identified in 58 of the 1928 (3.0%) patients at a median time of 28 days (interquartile range IQR 14–56). Of 639 (6.4%) patients taking standard tuberculosis therapy, 41 experienced clinically significant enzyme elevations (peak ALT ≥ 3 × ULN). On standard therapy, 21.1% of patients aged >55 years developed a peak ALT/aspartate aminotransferase (AST) ≥ 3 × ULN (p = 0.01) and 15% of HIV-positive patients experienced a peak ALT/AST ≥ 3 × ULN compared to 9% of HIV-negative patients (p = 0.160). The median peak ALT/AST was higher in isoniazid-containing regimens vs no-isoniazid regimens (p < 0.05), and lower in moxifloxacin-containing arms vs no-moxifloxacin arms (p < 0.05). Patients receiving isoniazid reached a peak ALT ≥ 3 × ULN 9.5 days earlier than those on the ethambutol arm (median time of 28 days vs 18.5 days). Of the 67 Asian patients with a peak ALT/AST ≥ 3 × ULN, 57 (85.1%) were on an isoniazid-containing regimen (p = 0.008). Conclusions: Our results provide evidence of the risk of DILI in tuberculosis patients on standard treatment. Older patients on standard therapy, HIV-positive patients, Asian patients and those receiving isoniazid were at higher risk of elevated enzyme levels. Monitoring hepatic enzymes during the first 2 months of standard therapy detected approximately 75% of patients with a peak enzyme elevation ≥3 × ULN, suggesting this should be a standard of care. These results provide evidence for the potential of moxifloxacin in hepatic sparing.
dc.description.urihttps://bmcmedicine.biomedcentral.com/articles/10.1186/s12916-018-1033-7/open-peer-review
dc.format.extent10 pages
dc.language.isoen_ZAen_ZA
dc.publisherBioMed Central
dc.subjectTuberculosis
dc.titleLiver toxicity associated with tuberculosis chemotherapy in the REMoxTB studyen_ZA
dc.typeArticleen_ZA
dc.date.updated2018-04-01T13:19:35Z
dc.description.versionPublisher's version
dc.rights.holderAuthors retain copyright


Files in this item

Thumbnail
Thumbnail

This item appears in the following Collection(s)

ITEM VIEW